Alabama, 2010Hail and Damaging Winds in Alabama, July 16, 2010
July 16, 2010 · NWS BMX · 5 events in 3 counties and zones
Afternoon thunderstorms developed in an unstable air mass fueled by daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms developed in an unstable air mass fueled by daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 16, 11:30 AM CST, 57 minutes earlier.
Area forecast discussion, Jul 16, 11:30 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT FRI JUL 16 2010
.UPDATE...AVIATION DISCUSSION.
&&
.DISCUSSION...
UPDATES TO THE AFTERNOON FORECAST ARE OUT. MADE A FEW CHANGES TO
THE AFTERNOON HIGHS AS THE EXPANSIVE CLOUD COVER OVER THE EAST
CONTINUED THROUGH MOST OF THE MORNING...SO TEMP RECOVERY WILL LIKELY
BE SLOW. LOWERED A FEW DEGREES IN THE GENERAL AREA...BUT LEFT
EVERYONE ELSE NEARLY THE SAME. OTHERWISE...RAISED POPS TO LIKELY IN
A FEW LOCATIONS ACROSS THE WEST AND SOUTH BASED UPON MORNING
ANALYSIS OF THE SURFACE...RADAR...AND SATELLITE TRENDS. LEFT
SCATTERED IN FOR EVERYONE ELSE.
&&
.AVIATION...18Z TAF DISCUSSION.
AN EASTERLY WAVE MOVING ACROSS SOUTH ALABAMA AND AN UPPER TROF
APPROACHING NW ALABAMA WILL CREATE FAVORABLE CONDITIONS FOR
THUNDERSTORMS THRU 02Z. THE HIGHEST CHANCES FOR TSTMS WILL BE ALONG
AND WEST OF I-65. UPPER AIR SOUNDINGS INDICATE THUNDERSTORMS WILL
HAVE THE POTENTIAL FOR WIND GUSTS UP TO 50 KNOTS. VFR CONDS
EXPECTED THRU 10Z EXCEPT IN TSTMS. MODELS INDICATE THERE WILL
SUFFICIENT LOW LEVEL SOUTHERLY FLOW AND HIGH MOISTURE CONTENT FOR
WIDESPREAD MVFR CIGS TO DEVELOP BY 10Z...WITH LCL IFR CIGS.
58/ROSE
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 16, 11:42 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT FRI JUL 16 2010
ALZ011>015-017>050-170200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1242 PM CDT FRI JUL 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS ARE LIKELY THROUGH 8 PM ACROSS CENTRAL ALABAMA.
THE MAIN THREATS WILL BE WIND GUSTS UP TO 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAINFALL RESULTING IN LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Lamar
- When
- July 16, 12:27 PM CST
- Where
- Lamar County, 0.69 mi S of Crews
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.890, -88.130
Power lines reported down near Sulligent.
Hail, Lamar
- When
- July 16, 12:55 PM CST
- Where
- Lamar County, 0.2 mi SSW of Vernon
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.747, -88.121
Quarter sized hail fell just south of Vernon.
Thunderstorm Wind, Lamar
- When
- July 16, 12:55 PM CST
- Where
- Lamar County, 0.9 mi NE of Vernon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -88.110
Trees and Power lines were blown down across much of central Lamar County including in and around Vernon and Bedford.
Thunderstorm Wind, Sumter
- When
- July 16, 2:00 PM CST
- Where
- Sumter County, 2.43 mi WSW of Mc Cainville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 32.640, -88.260
Trees down near the intersection of Highways 28 and 80, on Magnolia Street and along County Road 74 near Highway 28.
Thunderstorm Wind, Etowah
- When
- July 16, 2:50 PM CST
- Where
- Etowah County, 1.8 mi SW of Markton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 33.860, -86.040
A large gazebo was blown off of a residents deck and several trees were uprooted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 18, 20104 deaths · 5 events
- Excessive Heat and Heat in Kansas, July 16 to 24, 2010$3.5 million · 59 events
- Flash Flooding and Damaging Winds in Mississippi, July 16, 2010$468,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 16, 2010$390,000 · 1.75 in hail · 12 events
- Flash Flood in Arizona, July 16, 2010$400,000 · 1 event
- Tornadoes and Hail in Iowa, July 16, 2010$118,000 · EF0 · 19 events
- Flash Flood and Lightning Strike in Georgia, July 16 to 17, 2010$203,000 · 2 events
- Damaging Winds and Lightning Strike in Connecticut, July 16, 2010$155,000 · 50 kt wind · 3 events
- Flash Flooding and Damaging Wind in Texas, July 16, 2010$150,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Virginia, July 16, 2010$63,000 · 50 kt wind · 14 events
- Damaging Winds and Strong Wind in North Carolina, July 16 to 17, 2010$35,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, July 16, 2010$31,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253361, 253363, 254328, 253368, 253370.